Tennessee, 2011

Hail and Damaging Winds in Tennessee, April 19 to 20, 2011

April 19 to 20, 2011 · NWS MEG · 25 events in 17 counties and zones

A strong area of low pressure moved from the Southern Plains into the Middle Mississippi Valley from April 19th into April 20th. A trailing cold front moved into the Mid-South during the nighttime hours of April 19th resulting in numerous severe storms with large hail and damaging wind.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
$16 million
Crop damage
None recorded
Events
25

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A strong area of low pressure moved from the Southern Plains into the Middle Mississippi Valley from April 19th into April 20th. A trailing cold front moved into the Mid-South during the nighttime hours of April 19th resulting in numerous severe storms with large hail and damaging wind. This front slowly moved across the region eventually stalling across North Mississippi on April 20th resulting in more severe storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Apr 19, 5:30 PM CST, 4 hours 20 minutes earlier.

Area forecast discussion, Apr 19, 5:30 PM CST, 4 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
630 PM CDT TUE APR 19 2011

.DISCUSSION...

UPDATED FOR 00Z AVIATION DISCUSSION

&&

.PREV DISCUSSION... /ISSUED 341 PM CDT TUE APR 19 2011/

DISCUSSION...

..SEVERE WEATHER EXPECTED ACROSS MUCH OF THE MID SOUTH TONIGHT...

SHORT-TERM (TONIGHT-THURSDAY)...

SURFACE LOW PRESSURE CONTINUES TO ORGANIZE OVER SOUTHWEST MISSOURI
THIS AFTERNOON WITH A WARM FRONT EXTENDING EAST TOWARDS ST. LOUIS
WITH A TRAILING COLD FRONT EXTENDING SOUTHWEST OF THE LOW ACROSS
NORTHWEST ARKANSAS INTO EASTERN OKLAHOMA. THE WARM SECTOR AIRMASS
COVERING MUCH OF THE LOWER MISSISSIPPI VALLEY IN ADVANCE OF THE
COLD FRONT HAS BECOME STRONGLY UNSTABLE...BUT CONDITIONAL DUE TO
THE PRESENCE OF A LOW LEVEL CAPPING INVERSION BASED AROUND 5KFT AS
OBSERVED ON THE 18Z SPECIAL LZK SOUNDING. THIS INVERSION WILL
CONTINUE TO INHIBIT CONVECTIVE DEVELOPMENT OVER MUCH OF THE WARM
SECTOR THROUGH THIS EVENING OVER THE MID SOUTH.

A WELL DEFINED MID LEVEL SHORTWAVE TROUGH POSITIONED OVER THE
CENTRAL AND SOUTHERN PLAINS LATE THIS AFTERNOON WILL CONTINUE TO
MOVE EAST TONIGHT. AS THIS OCCURS...EXPECT COOLER MID LEVEL
TEMPERATURES/HEIGHT FALLS TO BEGIN OVERSPREADING THE WESTERN EDGE
OF THE LOW LEVEL WARM SECTOR AIRMASS. THIS SHOULD AID IN
DESTABILIZATION ALONG THE COLD FRONT AS IT MOVES EAST THIS
EVENING. ISOLATED SUPERCELL THUNDERSTORMS HAVE BEGUN TO ERUPT
ALONG THE FRONT OVER SOUTHEAST OKLAHOMA AS OF 20Z...AND
DEVELOPMENT SHOULD CONTINUE TO OCCUR ALONG THE LENGTH OF THE
BOUNDARY AS IT MOVES EAST INTO NORTH CENTRAL ARKANSAS TO THE
ARKLATEX REGION BY LATE AFTERNOON. AS THE SHORTWAVE TROUGH TAKES
ON AN INCREASINGLY NEGATIVE TILT THIS EVENING...THERE IS SOME
POTENTIAL FOR PRE-FRONTAL ISOLATED SUPERCELLS TO DEVELOP WHICH MAY
MOVE NORTHEAST AND IMPACT PORTIONS OF NORTHEAST ARKANSAS AND THE
MISSOURI BOOTHEEL BETWEEN 00-02Z. CONFIDENCE IN WHETHER THE
CAPPING INVERSION CAN WEAKEN SUFFICIENTLY TO SUPPORT PREFRONTAL
ISOLATED SUPERCELLS IS STILL LOWER THAN PREFERRED. MOST OF THE
MESOSCALE MODELS AND TO A DEGREE THE GFS SHOWS THIS POTENTIAL. IF
THESE STORMS CAN DEVELOP...THEY COULD POSE AN ENHANCED THREAT FOR
TORNADOES AND POTENTIALLY VERY LARGE HAIL. THE GREATEST POTENTIAL
FOR THIS OCCURRENCE WILL REMAIN ACROSS NORTHEAST ARKANSAS/MISSOURI
BOOTHEEL.

INDIVIDUAL SUPERCELL THUNDERSTORMS DEVELOPING TO THE WEST ALONG
THE COLD FRONT SHOULD EVENTUALLY CONGEAL INTO A QUASI-LINEAR
CONVECTIVE SYSTEM (SQUALL-LINE) WITH EMBEDDED SUPERCELLS AS THE
SHEAR BECOMES INCREASINGLY UNIDIRECTIONAL. THIS QLCS WILL MOVE
EAST INTO A MODERATELY UNSTABLE LOW LEVEL ENVIRONMENT ACROSS THE
MID SOUTH AFTER SUNSET. THE THERMODYNAMIC ENVIRONMENT SHOULD BE
CHARACTERIZED BY SBCAPE BETWEEN 1500-2500J/KG...LI/S FROM -6C TO
-8C...AND MID LEVEL LAPSE RATES IN EXCESS OF 8.5C/KM. PLENTY OF
SHEAR SHOULD PERSIST AS WELL ACROSS THE PREFRONTAL WARM SECTOR
WITH 0-6KM BULK SHEAR VALUES IN EXCESS OF 50KTS AND 0-1KM SRH IN
EXCESS OF 300M2/S2 MAINLY FROM SPEED SHEAR. AS THE LINE OF STORMS
PROGRESSES INTO NORTHWESTERN PORTIONS OF THE AREA EXPECT THE LOW
LEVEL INVERSION TO BE REMOVED BY A COMBINATION OF THE FRONT/MID
LEVEL COOLING/CONVECTIVELY GENERATED COLD POOL. THUNDERSTORMS
SHOULD BE SEVERE AS THEY MOVE INTO THE MODERATE RISK AREA WHICH
INCLUDES NORTHEAST ARKANSAS/MISSOURI BOOTHEEL THIS EVENING AND
INTO WEST TENNESSEE LATER TONIGHT. THE KINEMATIC/THERMODYNAMIC
ENVIRONMENT SHOULD ALLOW STORMS TO REMAIN SEVERE WITH DAMAGING
WINDS...SOME SIGNIFICANT/WIDESPREAD IN POTENTIAL LONG LIVED BOW
ECHOES...AND LARGE HAIL IN THE MODERATE RISK AREA. THERE WILL ALSO
BE A SECONDARY THREAT FOR ISOLATED TORNADOES.

AS THE STORMS MOVE FURTHER SOUTHEAST...THE LINE SHOULD SLOW AND
BECOME ORIENTED MORE WEST TO EAST AS THE UPPER LEVEL SUPPORT LIFTS
OUT TO THE NORTHEAST. THIS WILL BE MOST LIKELY ACROSS THE SLIGHT
RISK AREA INCLUDING NORTH MISSISSIPPI AFTER MIDNIGHT WHERE THE
SEVERE THREAT SHOULD SLOWLY DIMINISH WITH ISOLATED WIND DAMAGE AND
AN INCREASING FLASH FLOOD THREAT DEVELOPING. THERE REMAINS SOME
UNCERTAINTY WITH RESPECT TO WHERE THE GREATEST FLASH FLOOD THREAT
WILL DEVELOP. THEREFORE HAVE DECIDED TO HOLD OFF ON A FLASH FLOOD
WATCH FOR NOW...BUT ONCE AREAS BECOME BETTER DEFINED A WATCH MAY
BECOME NECESSARY. THE EVENING SHIFT WILL CLOSELY MONITOR THIS
POTENTIAL.

THE FRONT SHOULD STALL OUT SOMEWHERE ACROSS NORTH MISSISSIPPI ON
WEDNESDAY. THE ATMOSPHERE SHOULD BECOME QUITE UNSTABLE ALONG AND
SOUTH OF THIS FRONT AS DAYTIME HEATING OCCURS. THIS SHOULD SUPPORT
THE REDEVELOPMENT OF THUNDERSTORMS. CONSIDERING THE AVAILABLE
INSTABILITY THERE MAY BE AN ISOLATED PULSE SEVERE THREAT...WITH
THE POTENTIAL FOR MICROBURST DAMAGING WINDS AND LARGE HAIL. DUE TO
THE LACK OF WIND SHEAR...THE CONVECTION SHOULD NOT BE WELL
ORGANIZED. FURTHER NORTH...DRIER AND COOLER AIRMASS WILL ADVECT IN
AND LIMIT THE POTENTIAL FOR THUNDERSTORM DEVELOPMENT.

THE STALLED FRONT SHOULD LIFT BACK NORTH AS A WARM FRONT WEDNESDAY
NIGHT AND THURSDAY WITH A RENEWAL OF CONVECTION ALONG AND NORTH OF
THE FRONT. CONDITIONS WILL BECOME WARM AND HUMID SOUTH OF THE
FRONT AND STILL COOL TO THE NORTH. THE THREAT FOR STRONG/SEVERE
STORMS MAY OCCUR AGAIN WITH THE WARM FRONT...AND THIS THREAT WILL
BE REASSESSED IN LATER SHIFTS.

LONG-TERM (THURSDAY NIGHT-NEXT TUESDAY)...

SURFACE WARM FRONT WILL BE POSITIONED JUST NORTH OF THE MIDSOUTH BY
THURSDAY EVENING WITH MUCH OF THE THUNDERSTORM ACTIVITY SHIFTING
NORTH LATE THURSDAY NIGHT. MAINTAINED LOW CHANCES ACROSS THE ENTIRE
AREA WITH A DIMINISHING TREND OVERNIGHT AS CAP STRENGTHENS AND LIFT
WANES. TEMPERATURES WILL REMAIN STEADY OR SLOWLY RISE ACROSS
NORTHERN AREAS AS FRONT LIFTS THROUGH THURSDAY NIGHT.

THIS WARM FRONT WILL TRANSITION INTO A QUASI-STATIONARY FRONT FRIDAY
AND REMAIN PARKED FROM THE MID MISSISSIPPI VALLEY INTO THE OHIO
VALLEY FOR MUCH OF THE EXTENDED PERIOD. KEPT POPS LOW ACROSS THE
NORTH WHERE THE FRONT MAY MEANDER BACK SOUTH FROM TIME TO TIME. THIS
MEANDERING WILL BE GOVERNED BY OUTFLOW BOUNDARIES LEFT BEHIND FROM
MCS GROWTH AND PROPAGATION NEAR THE FRONT AND THUS QUITE DIFFICULT TO
PREDICT THIS FAR OUT. THE REST OF THE MIDSOUTH WILL REMAIN CAPPED
AND UNDER THE INFLUENCE OF ANTICYCLONIC FLOW...HAMPERING MUCH IF
NOT ALL THUNDERSTORM DEVELOPMENT. THUS...REMOVED POPS FROM FRIDAY
THROUGH MONDAY MORNING FOR AREAS SOUTH OF I-40. SHOULD BE QUITE WARM
AND HUMID WITH A PERSISTENT...DEEP STRONG SOUTHERLY FLOW THROUGH THE
WEEKEND. HIGHS IN THE MID OR UPPER 80S AND LOWS IN THE MID 60S TO
LOWER 70S SEEMS PROBABLE.

CYCLOGENESIS WILL FORM TO THE LEE OF THE ROCKIES ON THE WESTERN END
OF THE STALLED FRONT IN THE CENTRAL PLAINS EARLY NEXT WEEK. THIS
FEATURE WILL TRACK INTO THE UPPER MISSISSIPPI VALLEY TUESDAY.
SURFACE COLD FRONT HEADING TOWARD THE AREA WILL GIVE THE NEXT SHOT
AT HIGHER POPS IN THE MONDAY NIGHT-TUESDAY TIME FRAME.

BORGHOFF

&&

.AVIATION...

00Z TAF CYCLE

VFR CONDITIONS WILL PERSIST FOR A FEW MORE HOURS BEFORE SHOWERS
AND THUNDERSTORMS MOVE INTO THE REGION BRINGING MVFR CEILINGS AND
VISIBILITIES. THREAT OF SHOWERS AND THUNDERSTORMS WILL START AROUND
04Z AND CONTINUE THROUGH THE OVERNIGHT HOURS AND INTO WEDNESDAY
MORNING. ONCE THUNDERSTORMS MOVE OUT OF REGION LOW CEILINGS WILL
REMAIN THROUGH MID-MORNING BEFORE A GRADUALLY LIFTING OF THE
CLOUDS WITH VFR CONDITIONS RETURNING BY WEDNESDAY AFTERNOON. WINDS
WILL REMAIN SOUTH AT 20 TO 25 KNOTS AND GUSTY TONIGHT THEN
GRADUALLY DIMINISHING OVERNIGHT. WINDS WILL BECOME MORE SOUTHWEST
AROUND 10 KNOTS BEFORE SUNRISE AND THEN SHIFT TO THE NORTHWEST
WEDNESDAY MORNING AND TO THE NORTHEAST BY AFTERNOON.

ARS

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  66  71  57  75 /  90  30  60  50
MKL  63  70  52  70 / 100  20  30  60
JBR  59  69  51  69 / 100  10  30  60
TUP  69  78  61  80 /  70  60  70  30

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR CLAY-CRAIGHEAD-
     CRITTENDEN-CROSS-GREENE-LAWRENCE-LEE AR-MISSISSIPPI-
     PHILLIPS-POINSETT-RANDOLPH-ST. FRANCIS.

MO...WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR DUNKLIN-PEMISCOT.

MS...WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR ALCORN-BENTON MS-
     CALHOUN-CHICKASAW-COAHOMA-DESOTO-ITAWAMBA-LAFAYETTE-LEE MS-
     MARSHALL-MONROE-PANOLA-PONTOTOC-PRENTISS-QUITMAN-
     TALLAHATCHIE-TATE-TIPPAH-TISHOMINGO-TUNICA-UNION-YALOBUSHA.

TN...WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR CARROLL-CHESTER-
     CROCKETT-DECATUR-DYER-FAYETTE-GIBSON-HARDEMAN-HARDIN-
     HAYWOOD-HENDERSON-HENRY-LAKE-LAUDERDALE-MADISON-MCNAIRY-
     OBION-SHELBY-TIPTON-WEAKLEY.

&&
Hazardous weather outlook, Apr 19, 7:31 PM CST, 2 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
831 PM CDT TUE APR 19 2011

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-210345-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
831 PM CDT TUE APR 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TONIGHT

THERE IS A MODERATE RISK FOR SEVERE THUNDERSTORMS TONIGHT FOR
NORTHEAST AND EAST ARKANSAS...THE MISSOURI BOOTHEEL...NORTHWEST
MISSISSIPPI AND MUCH OF WEST TENNESSEE. THIS AREA IS ALONG AND
NORTH OF A LINE FROM CLARKSDALE MISSISSIPPI TO SELMER TENNESSEE TO
DECATURVILLE. A SLIGHT RISK FOR SEVERE THUNDERSTORMS EXISTS
FURTHER SOUTH ACROSS THE REMAINDER OF WEST TENNESSEE NEAR THE
TENNESSEE RIVER...AND THE REST OF NORTH MISSISSIPPI FOR TONIGHT
INTO WEDNESDAY MORNING.

SEVERE STORMS ARE EXPECTED TO CONTINUE TO OVERSPREAD NORTHWEST
PORTIONS OF THE MID SOUTH THIS EVENING AND MOVE SOUTHEAST
OVERNIGHT. THE PRIMARY SEVERE WEATHER THREATS ACROSS THE MODERATE
RISK AREA WILL BE DAMAGING WINDS...POTENTIALLY WIDESPREAD AND
SIGNIFICANT...AND LARGE HAIL. THERE WILL ALSO BE A SECONDARY
THREAT FOR ISOLATED TORNADOES.

ACROSS THE SLIGHT RISK AREA...THE PRIMARY SEVERE WEATHER THREATS
WILL BE DAMAGING WINDS AND LARGE HAIL. HEAVY RAINFALL AND
ISOLATED FLASH FLOODING MAY ALSO OCCUR AS THE FRONT BECOMES
STATIONARY ACROSS NORTHERN MISSISSIPPI AND STORMS TRAIN REPEATEDLY
ACROSS THE SAME AREAS. A FLASH FLOOD WATCH MAY BECOME NECESSARY
ACROSS PORTIONS OF THIS AREA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

HERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS WEDNESDAY ACROSS
PORTIONS OF NORTH MISSISSIPPI. LARGE HAIL AND DAMAGING WINDS ARE
THE MAIN THREATS FOR ANY THUNDERSTORMS THAT BECOME SEVERE.
LOCALIZED FLASH FLOODING FROM HEAVY RAINFALL IS ALSO POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF STORM SPOTTERS...EMERGENCY MANAGEMENT OFFICIALS
AND AMATEUR RADIO OPERATORS IN SUPPORT OF SEVERE WEATHER
OPERATIONS WILL BE NEEDED FROM THIS EVENING THROUGH WEDNESDAY
MORNING. SPOTTER ACTIVATION MAY STILL BE REQUIRED THROUGH
WEDNESDAY AFTERNOON ACROSS PORTIONS OF NORTH MISSISSIPPI

TLSJR

In the hours before

Local storm report, Apr 19, 8:10 PM CST, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
910 PM CDT TUE APR 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     HAIL             1 SW RAVENDEN           36.23N 91.26W
04/19/2011  E0.88 INCH       LAWRENCE           AR   PUBLIC

            NICKEL SIZED HAIL REPORTED 1 SOUTHWEST OF RAVENDEN
            ARKANSAS.

0810 PM     HAIL             7 SW POCAHONTAS         36.19N 91.06W
04/19/2011  E0.88 INCH       RANDOLPH           AR   TRAINED SPOTTER

            NIKEL SIZED HAIL REPORTED BEWTEEN RAVENDON AND POCAHONTAS
            ARKANSAS.

0859 PM     TORNADO          3 NW BONO               35.94N 90.83W
04/19/2011                   CRAIGHEAD          AR   TRAINED SPOTTER

            TORNADO REPORTED 3 MILES NORTHWEST OF BONO UNKNOWN
            STRENGTH

0859 PM     TSTM WND GST     BONO                    35.91N 90.80W
04/19/2011  E70.00 MPH       CRAIGHEAD          AR   TRAINED SPOTTER

            REPORT OF WIND GUST OF 70 MPH IN BONO.

&&

MRM
Local storm report, Apr 19, 8:21 PM CST, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
921 PM CDT TUE APR 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0913 PM     FUNNEL CLOUD     1 N PARAGOULD           36.07N 90.51W
04/19/2011                   GREENE             AR   TRAINED SPOTTER

            FUNNEL CLOUD LIT UP BY LIGHTNING ABOUT 1 TO 2 MILES NORTH
            OF PARAGOULD.

0915 PM     TSTM WND DMG     PARAGOULD               36.06N 90.51W
04/19/2011                   GREENE             AR   TRAINED SPOTTER

            POWER LINES DOWN IN PARAGOULD.

&&

TLSJR
Local storm report, Apr 19, 8:34 PM CST, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
934 PM CDT TUE APR 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 PM     HAIL             EGYPT                   35.87N 90.95W
04/19/2011  E0.75 INCH       CRAIGHEAD          AR   EMERGENCY MNGR

0925 PM     HAIL             MARMADUKE               36.19N 90.39W
04/19/2011  E0.75 INCH       GREENE             AR   LAW ENFORCEMENT

            PEA TO PENNY SIZE HAIL.

&&

TLSJR
Local storm report, Apr 19, 9:29 PM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1029 PM CDT TUE APR 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0904 PM     TSTM WND GST     JONESBORO               35.82N 90.69W
04/19/2011  M62.00 MPH       CRAIGHEAD          AR   ASOS

0915 PM     TSTM WND GST     1 SW JONESBORO          35.81N 90.70W
04/19/2011  E65.00 MPH       CRAIGHEAD          AR   PUBLIC

0915 PM     HAIL             1 SW JONESBORO          35.81N 90.70W
04/19/2011  E1.75 INCH       CRAIGHEAD          AR   PUBLIC

1000 PM     HAIL             8 SW JONESBORO          35.74N 90.79W
04/19/2011  M1.75 INCH       CRAIGHEAD          AR   TRAINED SPOTTER

            GOLF BALL HAIL REPORTED

1003 PM     HAIL             SENATH                  36.13N 90.16W
04/19/2011  E1.50 INCH       DUNKLIN            MO   PUBLIC

            1 1/2 INCH HAIL REPORTED IN DOWNTOWN SENATH MISSOURI

1005 PM     HAIL             2 SW SENATH             36.11N 90.19W
04/19/2011  M1.75 INCH       DUNKLIN            MO   EMERGENCY MNGR

            1 3/4 HAIL REPORTED SAOUTHWEST OF SENATH IN DUNKIN COUNTY

1005 PM     HAIL             KENNETT                 36.24N 90.05W
04/19/2011  M1.00 INCH       DUNKLIN            MO   EMERGENCY MNGR

            I INCH HAIL IN KENNETT.

&&

TLSJR
Local storm report, Apr 19, 9:38 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1038 PM CDT TUE APR 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1025 PM     TORNADO          1 W MANILA              35.88N 90.18W
04/19/2011                   MISSISSIPPI        AR   EMERGENCY MNGR

            TORNADO JUST WEST OF MANILLA, ARKANSAS.

&&

TLSJR
Local storm report, Apr 19, 9:50 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1050 PM CDT TUE APR 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     FUNNEL CLOUD     4 NW LAKE CITY          35.86N 90.50W
04/19/2011                   CRAIGHEAD          AR   TRAINED SPOTTER

            FUNNEL CLOUD WEST OF HWY 135.

1041 PM     TSTM WND GST     WALLS                   34.95N 90.13W
04/19/2011  E70.00 MPH       DESOTO             MS   PUBLIC

            ESTIMATE OF 70 MPH WINDS AND TREES BENDING TOWARD THE
            GROUND.

&&

TLSJR

The radar

The Memphis radar (KNQA), 26 km away, was scanning. The volume nearest the first event began at 03:52 UTC.

Open the radar archive at this moment

Event by event

17 thunderstorm wind, 8 hail. Local standard time, as filed.

Hail, Tipton

When
April 19, 9:50 PM CST to 9:55 PM CST
Where
Tipton County, Burlison
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.570, -89.780

Thunderstorm Wind, Shelby

When
April 19, 9:52 PM CST to 10:05 PM CST
Where
Shelby County, Frayser to 1.22 mi ENE of Bolton
Measured
65 kt (75 mph) estimated gust
Property damage
$2.5 million
Reported by
NWS Storm Survey
Coordinates
35.220, -90.050

Straight line winds created a swath of damage across Northern Shelby County. Damage in the Frayser and Raleigh areas consisted of broken shingles along with downed fences and trees. In the Millington area, a tree was knocked down destroying a couple of fences and power lines were knocked down across Cuba Millington Road. In the Bolton area, near the high school, roofs and buildings were damaged and many trees were knocked down. There was also minor fence damage southwest of Arlington. Across Shelby County there were 22 homes with minor damage, 13 homes with major damage and 5 homes were destroyed.

Thunderstorm Wind, Tipton

When
April 19, 10:00 PM CST to 10:08 PM CST
Where
Tipton County, Atoka to Brighton
Measured
65 kt (75 mph) estimated gust
Property damage
$1.7 million
Reported by
Trained Spotter
Coordinates
35.430, -89.780

Straight line winds caused damage from Atoka to Brighton. Six houses, four mobile homes, three businesses and eight farm buildings were destroyed. Many trees and signs were also knocked down.

Thunderstorm Wind, Shelby

When
April 19, 10:00 PM CST to 10:05 PM CST
Where
Shelby County, 1 mi NE of Germantown to 0.53 mi SW of Lenow
Measured
61 kt (70 mph) estimated gust
Reported by
NWS Employee
Coordinates
35.090, -89.808

Straight line winds knocked trees down in Germantown and Cordova and briefly trapped one person in a house.

Thunderstorm Wind, Lauderdale

When
April 19, 10:00 PM CST to 10:15 PM CST
Where
Lauderdale County, Halls to Ripley
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.870, -89.400

Straight line winds knocked down trees and power lines throughout Lauderdale County.

Thunderstorm Wind, Dyer

When
April 19, 10:00 PM CST to 10:25 PM CST
Where
Dyer County, 1 mi NNW of Chic to 0.99 mi NW of Edgewood
Measured
65 kt (75 mph) estimated gust
Property damage
$4.9 million
Reported by
Emergency Manager
Coordinates
35.964, -89.676

Straight line winds caused widespread damage across Dyer County from the Mississippi River through Dyersburg and into Newbern. Forty-four houses, twenty-nine mobile homes, six businesses and nineteen farm buildings were destroyed. Thirty-eight houses, six mobile homes and eight farm buildings suffered major damage. Many trees were also knocked down.

Thunderstorm Wind, Fayette

When
April 19, 10:05 PM CST to 10:10 PM CST
Where
Fayette County, 2.71 mi NNW of Hickory Withe to 2.67 mi NE of Hickory Withe
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.284, -89.624

Straight line winds knocked down several trees and large limbs partially blocking Orr Road in Fayette County.

Thunderstorm Wind, Crockett

When
April 19, 10:20 PM CST to 10:30 PM CST
Where
Crockett County, 5 mi W of Alamo to 5 mi E of Alamo
Measured
61 kt (70 mph) estimated gust
Property damage
$95,000
Reported by
Emergency Manager
Coordinates
35.780, -89.209

Straight line winds destroyed two mobile homes and damaged two others in Crockett County. A house also suffered minor damage.

Thunderstorm Wind, Gibson

When
April 19, 10:30 PM CST to 10:50 PM CST
Where
Gibson County, 1.23 mi WNW of Frog Jump to 1.44 mi NE of Ledbetter
Measured
70 kt (81 mph) estimated gust
Injuries
2 direct, 0 indirect
Property damage
$3.6 million
Reported by
Emergency Manager
Coordinates
35.929, -89.039

Straight line winds caused widespread damage across Gibson County. Sixteen homes, fourteen mobile homes and one public building were destroyed. Sixteen homes, one public building and three businesses suffered major damage. Forty-five homes and seven businesses suffered minor damage. Many trees, power lines and signs were also knocked down.

Thunderstorm Wind, Obion

When
April 19, 10:33 PM CST to 10:38 PM CST
Where
Obion County, 1.95 mi W of Union City to 0.4 mi WNW of Highland
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.422, -89.085

Straight line winds knocked down trees and power lines in Union City.

Thunderstorm Wind, Weakley

When
April 19, 10:40 PM CST to 11:00 PM CST
Where
Weakley County, Sharon to 5 mi N of Gleason
Measured
61 kt (70 mph) estimated gust
Property damage
$558,000
Reported by
Emergency Manager
Coordinates
36.230, -88.830

Straight line winds caused widespread damage across Weakley County. Five buildings were destroyed. Four homes suffered major damage. Three homes, two mobile homes and one business suffered minor damage. There were also numerous trees and power lines knocked down.

Thunderstorm Wind, Madison

When
April 19, 10:40 PM CST to 10:50 PM CST
Where
Madison County, Huntersville to 8 mi E of Jackson
Measured
65 kt (75 mph) estimated gust
Property damage
$644,000
Reported by
Emergency Manager
Coordinates
35.620, -88.980

Straight line winds destroyed three homes in Madison County and caused minor or major damage to six others.

Thunderstorm Wind, Madison

When
April 19, 10:45 PM CST to 10:46 PM CST
Where
Madison County, Mc Kellar Fld
Measured
64 kt (74 mph) measured gust
Reported by
ASOS
Coordinates
35.600, -88.920

Thunderstorm Wind, Carroll

When
April 19, 10:50 PM CST to 11:10 PM CST
Where
Carroll County, Atwood to Hollow Rock
Measured
61 kt (70 mph) estimated gust
Property damage
$1.2 million
Reported by
Emergency Manager
Coordinates
35.970, -88.670

Straight line winds caused widespread damage across parts of Carroll County including Huntingdon. Two mobile homes, two businesses and two farm buildings were destroyed. Twenty-eight homes and one public building suffered minor or major damage. Many trees were knocked down as well.

Hail, Carroll

When
April 19, 11:00 PM CST to 11:05 PM CST
Where
Carroll County, Huntingdon
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
36.000, -88.420

Thunderstorm Wind, Henry

When
April 19, 11:00 PM CST to 11:20 PM CST
Where
Henry County, 10 mi W of Paris to 10 mi E of Paris
Measured
52 kt (60 mph) estimated gust
Property damage
$685,000
Reported by
Emergency Manager
Coordinates
36.300, -88.500

Straight line winds caused considerable damage across Henry County. Forty to fifty homes received minor to moderate damage while several barns and outbuildings were destroyed. One mobile home on Jones Bend Road was destroyed when a large tree fell across one of the bedrooms. Many trees and power lines were also knocked down.

Thunderstorm Wind, Henderson

When
April 19, 11:00 PM CST to 11:15 PM CST
Where
Henderson County, 7 mi W of Lexington to 7 mi E of Lexington
Measured
61 kt (70 mph) estimated gust
Property damage
$676,000
Reported by
Emergency Manager
Coordinates
35.650, -88.525

Straight line winds caused considerable damage to six houses and six mobile homes across Henderson County. One business and seven farm buildings were also damaged.

Thunderstorm Wind, Decatur

When
April 19, 11:30 PM CST to 11:35 PM CST
Where
Decatur County, Decaturville to 1.29 mi E of Decaturville
Measured
50 kt (58 mph) estimated gust
Reported by
COOP Observer
Coordinates
35.580, -88.130

Straight line winds knocked down large tree limbs in Decaturville.

Hail, Tipton

When
April 19, 11:40 PM CST to 11:45 PM CST
Where
Tipton County, Drummonds
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
35.470, -89.920

Thunderstorm Wind, Hardin

When
April 20, 12:45 AM CST to 12:50 AM CST
Where
Hardin County, 0.41 mi WNW of Morris Chapel to 0.27 mi NNE of Morris Chapel
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.323, -88.356

Straight line winds knocked down several trees in Morris Chapel.

Hail, Shelby

When
April 20, 1:24 AM CST to 1:29 AM CST
Where
Shelby County, 1 mi E of Arlington
Measured
1.25 in hail
Reported by
Storm Chaser
Coordinates
35.300, -89.662

Hail, Chester

When
April 20, 2:15 AM CST to 2:20 AM CST
Where
Chester County, Jacks Creek
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.470, -88.530

Hail, Shelby

When
April 20, 2:15 PM CST to 2:20 PM CST
Where
Shelby County, Millington
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
35.350, -89.900

Hail, Hardin

When
April 20, 4:43 PM CST to 4:48 PM CST
Where
Hardin County, Olivehill
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
35.270, -88.030

Hail, Hardeman

When
April 20, 4:55 PM CST to 5:00 PM CST
Where
Hardeman County, 1.32 mi NNE of Lacy
Measured
1 in hail
Reported by
Public
Coordinates
35.136, -88.858

Quarter size hail fell on Pea Vine Road between Middleton and Bolivar.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2011Every state in 2011This day in weather historyWarnings in Tennessee, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 301599, 301607, 301597, 301627, 301638, 301990, 302370, 302407, 301995, 301998, 302005, 302415, 302008, 302013, 302015, 302019, 302419, 302378, 302381, 302399, 302401, 302475, 302854, 302860, 302861.